Chemotherapy Treatments Adversely Affected By Herbal Supplements
Chemotherapy treatments may be adversely affect by herbal supplements, a new Northwestern Memorial Hospital report showed.
"With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they're natural and safe," said Dr. June M. McKoy, geriatrician at Northwestern Memorial Hospital, in a press release. "What people don't realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately".
McKoy, speaking at a Society of Clinical Oncology (ASCO) meeting in Chicago, aid that popular supplements such as acai berry, turmeric and even herbal tea may weaken or strengthen the effects of chemotherapy drugs and even cause toxic reactions.
McKoy said some herbal supplements can interfere with the metabolism of chemotherapy drugs, making them less effective, and treatments such as garlic can increase the risk of excessive bleeding.
"Patients should bring in labels and bottles to their appointments. This can help the doctor calibrate drug dosage with other supplements in mind in order to prevent toxicities," stated McKoy.
Research showed that only 50 percent of patients undergoing chemotherapy told their doctors about the alternative treatments they were taking. McKoy will launch a pilot study to research communication between doctors and patients about herbal supplements.